Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 16, 2020, 8:34 PM MDT for Sierra County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 8:34 PM MDT (02:34 UTC)
- Expired
- Aug 16, 2020, 9:15 PM MDT
- In force
- 41 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 103 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 3058 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455
WUUS54 KEPZ 170234
SVREPZ
NMC051-170315-
/O.NEW.KEPZ.SV.W.0039.200817T0234Z-200817T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
834 PM MDT Sun Aug 16 2020
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
North central Sierra County in south central New Mexico...
* Until 915 PM MDT.
* At 833 PM MDT, severe thunderstorms were located over the area
moving southwest at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Caballo, Cuchillo, Truth or Consequences, City of Elephant Butte,
Palomas, Rock House, North Monticello Point, Alamosa Canyon,
Williamsburg, Elephant Butte Lake, Lower Animas Creek, Lost Canyon,
Lower Palomas Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing,
Lakeshore Highlands, Upper Palomas Canyon, South Monticello
Campground and Caballo Lake.
This includes Interstate 25 in New Mexico between mile markers 61 and
93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3294 10717 3293 10740 3343 10733 3338 10707
TIME...MOT...LOC 0233Z 238DEG 49KT 3311 10715
HAIL...1.00IN
WIND...60MPH
$$
ROGASHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:42 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 16, 5:42 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 542 PM MDT Sun Aug 16 2020 .AVIATION...00Z TAF CYCLE Mostly VFR conditions are expected thru the period. Isolated showers and thunderstorms late afternoon through the mid evening hours. Temporary isolated areas with MVFR to IFR conditions due to +RA or BLDU bringing VSBY down to less than 3SM. Storms expected to be ending by 09Z. Winds will be predominantly from the southeast AOB 12 kts, with gusts up to 20 kts. Stronger gusts are possible near storms through the early evening. && .PREV DISCUSSION...146 PM MDT Sun Aug 16 2020... .SYNOPSIS... The persistent area of high pressure will remain centered over the Nevada/Utah region through Tuesday. This will keep the Borderland in a north/northeast flow and result in a couple days with high temperatures several degrees cooler than last week, but still above normal for mid-August. The upper ridge will then drift back down closer to our area by mid-week and heat temperatures to around the century mark once again. Afternoon storm chances will continue each day, with the mountains having the best chance to see some rain. && .DISCUSSION... .SHORT TERM...This Afternoon, Tonight, and Tomorrow... We are having a late start to our daily convective activity. Satellite imagery this morning had plenty of clouds across the region which delayed the convective initiation. Not only convection is behind, but today's temperatures are three to five degrees lower than yesterday. So, it seems we won't break another record for high temperatures today. Another reason for the slightly cooler temperatures is the establishment of a southeasterly flow, which was enhanced by the early morning convection in southeastern NM, plus the retreat of the upper high towards NV. The southeasterly flow is expected to continue overnight, which should lead to slightly lower morning temperatures. Tomorrow, the easterly flow brings drier air and thus less chances for showers and thunderstorms. The best chances remain in the mountain areas, as upslope flow and higher instability help the development of storms. However, the lowlands are not showing much instability, MUCAPEs are below 500 J/kg between the GFS and the NAM, which is very low compared to what we have seen the past couple of days. Also slightly lower temperatures are possible tomorrow with the upper high further retreating into NV, plus the 850mb temps are a few degrees lower compared to today. && .LONG TERM...Tuesday through Monday... The strong area of high pressure that has been stuck overhead for the last week will once again be the main weather story of the next week. Thankfully, it doesn't look to be quite as hot, but still rather warm, especially for this time of year. On Tuesday, the high will be centered over the Nevada/Utah region putting the Borderland in a north/northeast flow pattern aloft. This will allow several degrees to be shaven off the high temperatures that afternoon, with most lowland locations topping out in the mid 90s. It may feel "cool" to some after being over 105 degrees for so many days throughout the last week; however, this is still a few degrees above where temps normally are in mid-August. PW values will decrease slightly to between 0.75-0.95" on Tuesday, dewpoints will be in the lower to mid 40s, and CAPE values will be very minimal. With all of this being said, precip chances look to be more limited during the afternoon, with most (if not all) storms developing only over the higher terrain. The high pressure will start to drift back down over our area on Wednesday and then stay close by into the weekend. PW's will rise back to around an inch and instability will begin to increase again. This will result in isolated to scattered daily afternoon storm chances through the rest of the forecast period. The higher terrain across the CWA will have the best chance for seeing storms each afternoon, then heading into the evening hours, outflows may aid in the development of isolated storms over the lowlands as well. This is very similar to what we've been seeing for most of the summer. Regardless, rain chances are fairly low-end and definitely not a slam dunk for anyone. Additionally, as this high pressure extends back into the Borderland, temperatures will rise once again. For now, the forecast calls for the lowlands to top out between 99-103 degrees Wednesday through Saturday. Even at the very far end of the models' forecast period, the upper ridge is still sitting over the southwest shunting away any moisture from the numerous tropical systems in the eastern Pacific. The hopes and dreams for normal August weather must continue to be in our heads for now. && .FIRE WEATHER... Today through Tuesday we will be on a cooling trend. Although, it is not like we are cooling by a lot as we are going to continue experiencing above normal temperatures through the week. Minimum relative humidity for this period will slightly increase into the upper teens and lowers 20s over the lowlands. However, Wednesday through Friday the min RH will drop back into the lower teens, except in area mountains. This will be due to the upper high tracking back towards Arizona and New Mexico; during this period temperatures rise up again to well above normal. Showers and thunderstorms are expected to persist during the afternoon and early evening hours on area mountains each day, and it will be more of a hit or miss in the lowlands due to the spotty nature of storms this time of the year. Ventilation rates will be in the good to excellent category over through Tuesday as breezier transport winds prevail along with mixing heights generally above 10kft. Vent rates drop to the poor and fair categories afterwards, due to lighter winds and lower mixing heights. && && .PRELIMINARY POINT TEMPS/POPS... El Paso 77 98 72 96 / 20 0 0 0 Sierra Blanca 71 91 67 91 / 20 0 0 0 Las Cruces 71 96 67 95 / 20 0 0 0 Alamogordo 70 96 66 95 / 20 20 10 0 Cloudcroft 51 75 50 73 / 30 40 20 20 Truth or Consequences 70 95 69 94 / 20 10 0 0 Silver City 66 90 62 88 / 30 20 10 20 Deming 71 97 67 96 / 20 0 0 0 Lordsburg 72 98 68 97 / 20 0 0 0 West El Paso Metro 76 99 73 96 / 20 0 0 0 Dell City 72 97 68 95 / 20 0 0 0 Fort Hancock 75 99 72 97 / 20 0 0 0 Loma Linda 70 90 68 92 / 20 0 0 0 Fabens 75 98 73 96 / 20 0 0 0 Santa Teresa 73 97 70 95 / 20 0 0 0 White Sands HQ 72 96 69 94 / 20 0 0 0 Jornada Range 70 95 66 94 / 20 0 0 0 Hatch 71 96 67 95 / 20 0 0 0 Columbus 73 98 70 96 / 20 0 0 0 Orogrande 72 95 67 94 / 20 0 0 0 Mayhill 60 83 55 82 / 30 30 10 20 Mescalero 61 84 55 82 / 30 40 20 20 Timberon 60 82 55 80 / 20 30 10 10 Winston 63 89 59 87 / 30 20 10 20 Hillsboro 68 95 64 93 / 20 20 10 10 Spaceport 71 95 67 94 / 20 0 0 0 Lake Roberts 61 91 57 88 / 40 20 10 30 Hurley 64 92 63 91 / 20 10 0 10 Cliff 68 96 63 94 / 30 20 10 20 Mule Creek 65 93 61 91 / 30 20 10 30 Faywood 68 92 64 92 / 20 10 0 0 Animas 71 99 67 98 / 20 0 0 0 Hachita 70 97 66 95 / 20 0 0 0 Antelope Wells 69 96 66 95 / 20 0 0 0 Cloverdale 69 92 66 91 / 20 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29-Crespo-Jones/32/14
Hazardous weather outlook, Aug 16, 11:43 AM MDT, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1143 AM MDT Sun Aug 16 2020 NMZ401>417-TXZ418>424-171745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1143 AM MDT Sun Aug 16 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight... Hot temperatures continue but slightly cooler than yesterday. This may cause heat related problems, especially for persons involved with outside activities. Also isolated to scattered showers and thunderstorms are possible, especially over area mountains. Some storms may produce wind gusts to 45 mph and brief periods of heavy rains. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Temperatures slightly cool down through Tuesday, then rise again into the upper 90s and triple digits. Isolated to scattered showers and thunderstorms are possible each day, mainly in the afternoon and evening over area mountains. Some storms may produce wind gusts to 50 mph and brief periods of heavy rains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Crespo
In the hours before
Special weather statement, Aug 16, 3:39 PM MDT, 4 hours 55 minutes before
Special Weather Statement National Weather Service El Paso TX 339 PM MDT Sun Aug 16 2020 NMZ413-417-TXZ419-420-162230- Southern Tularosa Basin NM-Otero Mesa NM- Eastern/Central El Paso County TX- Northern Hudspeth Highlands/Hueco Mountains TX- 339 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHWESTERN HUDSPETH AND NORTHEASTERN EL PASO COUNTIES UNTIL 430 PM MDT... At 336 PM MDT, Doppler radar was tracking strong thunderstorms over southwest Otero County New Mexico, moving south into El Paso County Texas at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... East El Paso, Central El Paso, Far East El Paso, Hueco Tanks, McGregor Range Base, Homestead Meadows, Montana Vista, Butterfield, Hueco Mountain Estates, Fort Bliss Northeast and Biggs Field. This includes Highway 54 in New Mexico between mile markers 9 and 10, and between mile markers 12 and 24. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3171 10601 3180 10639 3232 10616 3226 10597 TIME...MOT...LOC 2136Z 239DEG 49KT 3203 10597 ROGASH
Special weather statement, Aug 16, 4:16 PM MDT, 4 hours 18 minutes before
Special Weather Statement National Weather Service El Paso TX 416 PM MDT Sun Aug 16 2020 NMZ413-417-TXZ418>420-162315- Southern Tularosa Basin NM-Otero Mesa NM- Eastern/Central El Paso County TX- Northern Hudspeth Highlands/Hueco Mountains TX- Western El Paso County TX- 416 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...EASTERN DONA ANA AND NORTHERN EL PASO COUNTIES UNTIL 515 PM MDT... At 414 PM MDT, Doppler radar was tracking strong thunderstorms over McGregor Range Base and northern El Paso County Texas, moving southwest 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Northeast El Paso, East El Paso, Far East El Paso, Chaparral, Hueco Tanks, McGregor Range Base, Homestead Meadows, Butterfield, Hueco Mountain Estates, Biggs Field, Fort Bliss Northeast, Montana Vista and Franklin Mountains State Park. This includes Highway 54 in New Mexico between mile markers 1 and 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3178 10608 3186 10652 3215 10636 3215 10600 TIME...MOT...LOC 2214Z 239DEG 49KT 3204 10621 ROGASH
Special weather statement, Aug 16, 4:39 PM MDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
439 PM MDT Sun Aug 16 2020
NMZ411-413-TXZ418>420-162330-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
439 PM MDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN
DONA ANA AND NORTHERN EL PASO COUNTIES UNTIL 530 PM MDT...
At 437 PM MDT, Doppler radar was tracking strong thunderstorms over
the area, moving southwest at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
West El Paso, Central El Paso, East El Paso, Northeast El Paso, Far
East El Paso, Mission Valley, Chaparral, Horizon City, Santa Teresa,
Sunland Park, Anthony Gap, Canutillo, Fort Bliss, Westway, Vinton,
Socorro, Sparks, Homestead Meadows, and Biggs Field.
This includes the following highways...
Interstate 10 in Texas between mile markers 3 and 37.
Highway 54 in New Mexico between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3166 10633 3169 10635 3174 10640 3176 10645
3176 10647 3175 10648 3175 10649 3178 10653
3179 10662 3183 10669 3213 10644 3186 10602
3162 10630
TIME...MOT...LOC 2237Z 238DEG 49KT 3206 10632
ROGASHSpecial weather statement, Aug 16, 4:56 PM MDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
456 PM MDT Sun Aug 16 2020
NMZ411-TXZ418>420-170000-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
456 PM MDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA AND
NORTHERN EL PASO COUNTIES UNTIL 600 PM MDT...
At 454 PM MDT, Doppler radar was tracking strong thunderstorms over
the area moving southwest at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
West El Paso, East El Paso, Central El Paso, Northeast El Paso, Far
East El Paso, Mission Valley, Horizon City, Clint, Santa Teresa,
Anthony, Sunland Park, Canutillo, San Elizario, Vinton, Westway, Fort
Bliss, Socorro, Chamberino, La Union and Sparks.
This includes Interstate 10 in Texas between mile markers 1 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3169 10635 3175 10641 3176 10646 3175 10649
3178 10653 3179 10678 3207 10672 3178 10600
3156 10628
TIME...MOT...LOC 2254Z 238DEG 48KT 3206 10634
ROGASHThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:05 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 16, 8:36 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 39 min |
| Aug 17, 1:15 PM MDT | Special Weather Statement | EPZ | Otero | 45 min |
| Aug 17, 1:54 PM MDT | Special Weather Statement | EPZ | Otero | 51 min |
| Aug 17, 2:09 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 53 min |
| Aug 17, 2:32 PM MDT | Areal Flood Advisory | EPZ | Otero | 118 min |
| Aug 17, 2:41 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 35 min |
| Aug 17, 2:59 PM MDT | Special Weather Statement | EPZ | Doña Ana | 46 min |
| Aug 17, 3:14 PM MDT | Special Weather Statement | EPZ | Doña Ana | 46 min |
| Aug 17, 3:53 PM MDT | Special Weather Statement | EPZ | Doña Ana | 52 min |
| Aug 17, 5:35 PM MDT | Special Weather Statement | EPZ | Luna | 40 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.